Duke Mathematical Journal

Equidistribution in Bun2(P1)

Vivek Shende and Jacob Tsimerman

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Fix a finite field. The set of PGL2 bundles over P1 is in bijection with the natural numbers, and carries a natural measure assigning to each bundle the inverse of the number of automorphisms. A branched double cover π:CP1 determines another measure, given by counting the number of line bundles over C whose image on P1 has a given sheaf of endomorphisms. We show the measures induced by a sequence of such hyperelliptic curves tends to the canonical measure on the space of PGL2 bundles.

This is a function field analogue of Duke’s theorem on the equidistribution of Heegner points, and can be proven similarly. Our real interest is the corresponding analogue of the “Mixing Conjecture” of Michel and Venkatesh. This amounts to considering measures on the space of pairs of PGL2 bundles induced by taking a fixed line bundle L over C, and looking at the distribution of pairs (πM,π(LM)). As in the number field setting, ergodic theory classifies limiting measures for sufficiently special L.

The heart of this work is a geometric attack on the general case. We count points on intersections of translates of loci of special divisors in the Jacobian of a hyperelliptic curve. To prove equidistribution, we would require two results. The first, we prove: in high degree, the cohomologies of these loci match the cohomology of the Jacobian. The second, we establish in characteristic zero and conjecture in characteristic p: the cohomology of these spaces grows at most exponentially in the genus of the curve C.

Article information

Duke Math. J., Volume 166, Number 18 (2017), 3461-3504.

Received: 11 February 2015
Revised: 24 April 2017
First available in Project Euclid: 17 November 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11G20: Curves over finite and local fields [See also 14H25]
Secondary: 14H51: Special divisors (gonality, Brill-Noether theory)

equidistribution ergodic theory Duke’s theorem


Shende, Vivek; Tsimerman, Jacob. Equidistribution in $\operatorname{Bun}_{2}(\mathbb{P}^{1})$. Duke Math. J. 166 (2017), no. 18, 3461--3504. doi:10.1215/00127094-2017-0025. https://projecteuclid.org/euclid.dmj/1510887861

Export citation


  • [1] S. Altug and J. Tsimerman, Metaplectic Ramanujan conjecture over function fields with applications to quadratic forms, Intl. Math. Res. Not. IMRN 2014, no. 13, 3465–3558.
  • [2] E. ArbareFllo, M. Cornalba, P. A. Griffiths, and J. Harris, Geometry of Algebraic Curves, I, Grundlehren Math. Wiss. 267, Springer, New York, 1985.
  • [3] M. Artin, A. Grothendieck, J. L. Verdier, P. Deligne, and B. Saint-Donat, Théorie des topos et cohomologie étale des schémas, tome 3, Séminaire de Géométrie Algébrique du Bois-Marie 1963–1964 (SGA 4), Lecture Notes in Math. 305, Springer, Berlin, 1973.
  • [4] A. A. Beĭlinson, J. Bernstein, and P. Deligne, “Faisceaux pervers” in Analyse et topologie sur les espaces singuliers, I (Luminy, 1981), Astérisque 100, Soc. Math. France, Paris, 1982, 5–171.
  • [5] W. Borho and R. MacPherson, “Partial resolutions of nilpotent varieties” in Analyse et topologie sur les espaces singuliers, II, III (Luminy, 1981), Astérisque 101–102 Soc. Math. France, Paris, 1983, 23–74.
  • [6] P. Bressler and J.-L. Brylinski, On the singularities of theta divisors on Jacobians, J. Algebraic Geom. 7 (1998), 781–796.
  • [7] P. Deligne, Cohomologie étale, Séminaire de Géométrie Algébrique du Bois–Marie (SGA 4$\frac{1}{2}$), Lecture Notes in Math. 569, Springer, Berlin, 1977.
  • [8] P. Deligne, La conjecture de Weil, II, Publ. Math. Inst. Hautes Études Sci. 52 (1980), 137–252.
  • [9] W. Duke, Hyperbolic distribution problems and half-integral weight Maass forms, Invent. Math. 92 (1988), 73–90.
  • [10] M. Einsiedler and A. Ghosh, Rigidity of measures invariant under semisimple groups in positive characteristic. Proc. Lond. Math. Soc. (3) 100 (2010), 249–268.
  • [11] M. Einsiedler, G. Margulis, and A. Venkatesh, Effective equidistribution for closed orbits of semisimple groups on homogeneous spaces, Invent. Math. 177 (2009), 137–212.
  • [12] J. Ellenberg, P. Michel, and A. Venkatesh, “Linnik’s ergodic method and the distribution of integer points on spheres” in Automorphic Representations and $L$-functions (Mumbai, 2012), Tata Inst. Fundam. Res. Stud. Math. 22, Tata Inst. Fund. Res., Mumbai, 2013, 119–185.
  • [13] M. Einsiedler, E. Lindenstrauss, P. Michel, and A. Venkatesh, Distribution of periodic torus orbits on homogeneous spaces, Duke Math. J. 148 (2009), 119–174.
  • [14] M. Einsiedler, E. Lindenstrauss, P. Michel, and A. Venkatesh, Distribution of periodic torus orbits and Duke’s theorem for cubic fields, Ann. of Math. (2) 173 (2011), 815–885.
  • [15] M. Einsiedler, E. Lindenstrauss, P. Michel, and A. Venkatesh, The distribution of closed geodesics on the modular surface, and Duke’s theorem, Enseign. Math. (2) 58 (2012), 249–313.
  • [16] W. Fulton, Intersection Theory, Ergeb. Math. Grenzgeb. (3) 2, Springer, Berlin, 1984.
  • [17] R. Inoue and T. Yamazaki, Cohomological study on variants of the Mumford system, and integrability of the Noumi-Yamada system, Comm. Math. Phys. 265 (2006), 699–719.
  • [18] V. Ginsburg, Characteristic varieties and vanishing cycles, Invent. Math. 84 (1986), 327–402.
  • [19] M. Kashiwara, “Index theorem for constructible sheaves” in Systèmes différentiels et singularités (Luminy, 1983), Astérisque 130, Soc. Math. France, Paris, 1985, 193–209.
  • [20] M. Kashiwara and P. Schapira, Sheaves on Manifolds, Grundlehren Math. Wiss. 292, Springer, Berlin, 1990.
  • [21] S. L. Kleiman, The transversality of a general translate, Compos. Math. 28 (1974), 287–297.
  • [22] S. L. Kleiman, “About the conormal scheme” in Complete Intersections (Acireale, 1983), Lecture Notes in Math. 1092, Springer, Berlin, 1984, 161–197.
  • [23] E. Lindenstrauss, private communication, December 2011.
  • [24] Y. V. Linnik, Ergodic Properties of Algebraic Fields, Ergeb. Math. Grenzgeb. (3) 45, Springer, New York, 1968.
  • [25] R. MacPherson, Chern classes for singular varieties, Ann. of Math. (2) 100 (1974), 423–432.
  • [26] D. B. Massey, Numerical invariants of perverse sheaves, Duke Math J. 73 (1994), 307–369.
  • [27] L. Migliorini and V. Shende, Higher discriminants and the topology of algebraic maps, preprint, arXiv:1307.4059v2 [math.AG].
  • [28] A. Nakayashiki, “On the cohomology of theta divisors of hyperelliptic Jacobians” in Integrable Systems, Topology, and Physics (Tokyo, 2000), Contemp. Math. 309, Amer. Math. Soc., Providence, 2002, 177–183.
  • [29] R. Piene, Polar classes of singular varieties, Ann. Sci. Éc. Norm. Supér. (4) 11 (1978), 247–276.
  • [30] M. Ratner, On measure rigidity of unipotent subgroups of semisimple groups, Acta Math. 165 (1990), 229–309.
  • [31] M. Ratner, Strict measure rigidity for unipotent subgroups of solvable groups, Invent. Math. 101 (1990), 449–482.
  • [32] W. Schmid and K. Vilonen, Characteristic cycles of constructible sheaves, Invent. Math. 124 (1996), 451–502.
  • [33] L. D. Trang and B. Teissier, Variétés polaires locales et classes de Chern des variétés singulières, Ann. of Math. (2) 114 (1981), 457–491.
  • [34] J.-L. Waldspurger, Sur les coefficients de Fourier des formes modulaires de poids demi-entier, J. Math. Pures Appl. (9) 60 (1981), 375–484.